Follow
Share

Today she is calling more out to her deceased relatives and talking mixed up. I try to keep the Xanax to 2 a day. Because if she takes more she becomes like she were drunk! I can't hardly lift her and she has more problems walking. What do I do in this case? Is it better to have the side effects of the Xanax or leave her be. If she doesn't take another Xanax is she more tormented in her mind? Please give me your advice. Also when she calls out the names of deceased relatives do I stop her or leave her alone?

When you say 'tormented in her mind,' do you mean that your mother herself seems distressed when she is calling out to people who aren't there and not making sense?

If she is, speak to her doctor for more advice about her medication. If not, I should stick to reassuring her and try not to let her calling worry you.

You can't stop your mother calling for people who have passed. You can explain, but your explanation won't stick for more than a moment before she is asking for them again. I know it can be upsetting.

But try not to fiddle with her Xanax - as I understand it, you want to keep the dose as regular as possible and make adjustments with caution. Also, these drugs take time to work: when was your mother given the px?
Helpful Answer (0)
Reply to Countrymouse
Report

I think you really need to talk to her Dr. It is my opinion that the Xanax is either not working or it is causing side effects. Perhaps an antidepressant would be better? Seroquel is a strong drug. (Antipsychotic) If you and her Dr decide to try Seroquel may I suggest a very small dose of .25mgs. All drugs lose its effectiveness at some point.

There is no need to stop mom from calling out about deceased relatives. I am with Ahmijoy on this because your energy would be wasted trying to convince her that they are not there and would be upsetting her. Just let this go! I know this will be hard!

Please speak to her Dr about getting her on a new medication.
Helpful Answer (0)
Reply to Shell38314
Report

I would discuss alternate medications for long term management of her anxiety, for instance, Zoloft or even antipsychotics like Seroquel. My mother was on a low dose of this med and it did calm her.
Xanax is a short acting benzodiazepine that should imo be given to the elderly sparingly. But if Xanax works for you to be able to provide care for her, then at 93, I’d continue it. If it’s not broke, no need to fix it. You already are aware of the side effects. If the third dose of Xanax makes her zonked make sure she doesn’t get out of bed or fall. Or cut the .25mg in half instead of the entire dose.
Many elderly people “call out”.
I’ve taken Xanax for break through panic attacks but take Zoloft as well daily and use Xanax prn. It’s never lost it’s effectiveness on me.
Helpful Answer (1)
Reply to Shane1124
Report

It was my experience when taking Xanax that after about 6 months, it lost its effectiveness. I’m not sure it would be the same for your mom but you might want to keep that in mind and ask the doctor what their plan is if that should happen.

Telling her to stop calling for her deceased relatives would be fruitless. In her mind, they are really there. Upsetting her by telling her to stop or trying to convince her they’re not there would upset her and then why bother with the Xanax? It’s just part of this awful disease you have to deal with.
Helpful Answer (0)
Reply to Ahmijoy
Report

Ask a Question

Subscribe to
Our Newsletter